Ohio, 2001

Hail and Damaging Winds in Ohio, July 10, 2001

July 10, 2001 · NWS PBZ · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 2:45 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 10, 2:45 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT TUE JUL 10 2001

EAST-WEST LINE OF THUNDERSTORMS OVER SOUTHWEST PENNSYLVANIA WILL
CONTINUE TO MOVE SOUTHEASTWARD THROUGH NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND THIS EVENING.  ETA SHOWS ANOTHER LINE OF STORMS CAN
DEVELOP OVER MICHIGAN AND THEN MOVE ACROSS THE UPPER OHIO VALLEY
AROUND MIDNIGHT.  WITH HIGH DEWPOINTS AND JETSTREAM ALOFT...SOME
STORMS CAN BE SEVERE AND HAVE HEAVY RAIN.  SOME PATCHY FOG CAN
DEVELOP TOMORROW MORNING AFTER THE RAIN ENDS.

DRIER AIR BEHIND THE COLD FRONT WILL ONLY BRING BROKEN CUMULUS
CLOUDS ON WEDNESDAY.  MRF SHOWS DRY WEATHER INTO NEXT WEEK.
GUIDANCE TEMPERATURES ARE OKAY.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 10, 1:59 PM EST, 1 hour 21 minutes before
PAZ016-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY...

A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY
PENNSYLVANIA.  THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80
NEAR FALLS CREEK.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
JEFFERSON COUNTY BY 3:30 PM.
Local storm report, Jul 10, 2:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MUNHALL                   PA   WIND DAMAGE
07/10/01   ALLEGHENY                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0307 PM    LATROBE                   PA   .75 INCH HAIL
07/10/01   WESTMORELAND                   WIND GUSTS TO 50 MPH
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0305 PM    DERRY                     PA   1.25 INCH HAIL
07/10/01  " WESTMORELAND

0310 PM    WEST NEWTON               PA   WIND DAMAGE
07/10/01   WESTMORELAND                   TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 10, 2:59 PM EST, 21 minutes before
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Special weather statement, Jul 10, 3:02 PM EST, 18 minutes before
OHZ039-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORMS MOVING THROUGH  COUNTY...

A STRONG THUNDERSTORMS WAS MOVING THROUGH TUSCARAWAS COUNTY
OHIO.  THIS STORMS WILL PASS THROUGH NEW PHILADELPHIA AND
UHRICHSVILLE.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
TUSCARAWAS COUNTY BY 5 PM.

The radar

The Pittsburgh radar (KPBZ), 75 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 10, 3:20 PM EST
Where
Carroll County, Perryville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -81.100

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Harrison

When
July 10, 3:30 PM EST
Where
Harrison County, Cadiz Jct
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -80.933

Thunderstorm winds downed numerous trees in the German Township area.

Thunderstorm Wind, Jefferson

When
July 10, 4:15 PM EST
Where
Jefferson County, Steubenville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
40.367, -80.617

Thunderstorm winds downed numerous trees and power lines in Steubenville, with the heaviest damage occurring in the city's West End.

Hail, Jefferson

When
July 10, 8:44 PM EST
Where
Jefferson County, Smithfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.267, -80.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262582, 5262583, 5262584, 5262585.